Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 192, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 8:17 PM CDT for Beckham County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 8:17 PM CDT (01:17 UTC)
- Expired
- May 17, 2001, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Beckham County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:40 PM CDT | Hail 0.88 | Sayre, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS54 KOUN 180118 SVROKC OKC009-180200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 817 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 900 PM CDT * AT 817 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER SAYRE. THE STORM WAS NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE CARTER...ELK CITY AND SAYRE HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND VERY HEAVY RAINFALL ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3541 9979 3520 9980 3521 9942 3544 9942 33
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:07 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 17, 4:07 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT THU MAY 17 2001 TSTMS DVLPD THIS AFTN IN NCTRL OK ALG SFC BNDRY AIDED BY MCV MOVING THROUGH KS. WINDS ALOFT REMAIN WK OVER THE FA BUT CAPES ARE IN EXCESS OF 4000 J/KG. STORMS HAVE INTENSIFIED RAPIDLY WITH SOME SVR ALREADY OCCURRING. WITH WIND FIELDS WEAK...STORMS WILL BE SLOW MOVING MAKING HEAVY RAINFALL A THREAT ALSO. ACTIVITY SHUD CONT OVERNIGHT AS BNDRY CONTS TO EDGE SWD INTO THE FA AND S/W NOW MOVING THROUGH CO APCHS THE AREA. MAIN DIFFICULTIES FOR FRIDAY INTO SAT WILL BE THE LOCATION OF SFC BNDRYS AS WELL AS TIMING OF WK S/W MOVING THROUGH THE FLO. FOR FRIDAY WILL GO WITH EFFETIVE SFC BNDRY BEING IN SRN SECS OF THE FA AND WILL GO WITH HIER POPS THERE. MORE ACTIVITY MAY GENERATE FRIDAY NIGHT AS SELY LO LVL FLO DVLPS OVER THE HIGH PLAINS AND ANOTHER S/W APCHS. WILL BUMP UP POPS FOR THE NWRN HALF FRIDAY NIGHT FOR ACTIVITY THAT MAY MOVE INTO THAT AREA OVENIGHT. PATTERN LOOKS ACTIVE INTO ERLY NEXT WEEK THEN MRF DEVELOPS LO OVER UPR MIDWEST WHICH THEN GRDLY WALLOWS EWD. THIS KEEPS AREA IN NWLY FLO ALOFT WITH SFC RDGGIN OVER THE AREA. THUS WILL KEEP FCST DRY AFTER TUESDAY. FCSTID = 02 OKC 63 75 59 79 / 60 30 20 20 HBR 59 75 57 81 / 60 20 30 30 SPS 65 80 62 85 / 50 30 20 30 GAG 55 73 54 79 / 40 20 40 30 PNC 60 75 57 80 / 70 20 30 20 DUA 65 80 63 85 / 50 40 30 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 17, 4:05 PM CDT, 4 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT THU MAY 17 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM LONGDALE OK .75 INCH HAIL
05/17/01 BLAINE REPORTED BY P.D.
0330 PM 2 N HILLSDALE OK .75 INCH HAIL
05/17/01 GARFIELD PUBLIC REPORT
0330 PM 5 S NASH OK .75 INCH HAIL
05/17/01 GRANT PUBLIC REPORT
LANELocal storm report, May 17, 4:26 PM CDT, 3 hours 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT THU MAY 17 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM POBND CREEK OK .88 INCH HAIL
05/17/01 GRANT REPORTED BY P.D.
LANEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 47 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
| May 17, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 52 min |
| May 18, 12:18 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| May 18, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 45 min |
| May 18, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| May 18, 1:51 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 39 min |
| May 18, 2:18 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 42 min |
| May 18, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 45 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 53 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| May 18, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 64 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Logan, Oklahoma | 61 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 61 min |
| May 18, 3:17 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 43 min |
| May 18, 3:22 AM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 18, 3:27 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| May 18, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 53 min |
| May 18, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc, Seminole | 57 min |
| May 18, 4:22 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 18, 4:35 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 55 min |
| May 18, 4:59 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.